View Full Version : add-i coupled with anxiety


idealaedi
06-27-16, 03:40 PM
Hi everybody, first time poster.

So I recently saw a psychiatrist for the first time for anxiety and add. He prescribed me Celexa for the anxiety, and ritalin for the add.

I asked him, seeing as ritalin is a stimulant, wouldn't that make my anxiety worse? He said no, it would not. He should know more than me, so I believed him.

The Ritalin absolutely made anxiety worse, especially once it wore off, which for me was every hour and a half. I was prescribed to take one 10mg ritalin in the morning, which to me is ridiculous because two hours later it has basically wore off completely. So I started to take .5 in the morning, another .5 a couple hours later and then possibly another and just go the rest of my day feeling anxious and wacked out.

I told my doctor this and he was totally shocked that ritalin made my anxiety worse, he kept me at 10mg daily and doubled my celexa from 10mg to 20mg. I do not feel as though the celexa was doing anything for my anxiety, I started taking a Kava supplement which actually does WONDERS for my anxiety.

But I don't know what to do about the ritalin, I'm not taking it for now. I want to ask him about getting a more long acting add prescription, but I'm really not excited to go through the ringer of trying every add med under the sun.

I know Straterra is a non stimulant but it doesn't seem to be as effective. Does anybody have advice on the best add med that is long acting that may be better for somebody with anxiety issues? I feel as though the kava I take could make the anxiety manageable with a stimulant, but ritalin really seems to not be the medicine for me.

aviyah
06-27-16, 05:34 PM
Sorry but it sounds odd that he said such thing, Is he a novice psychiatrist?
Increased anxiety and alertness are well known effects of psychostimulants.
Anyway I suggest 2 things
1. Ask prescription for a medication that acts longer
2. Don't give up on the first days just because it doesn't work properly, let the CNS adjust itself to the medications.

I rememer my first 3 months with Adderall(20mg), the physical side effects were awful while it was active and the mood it gave me when it wore off was like depressive episode.
eventually these side effects disappeared. it's been 1 year since I started taking the meds regulary and I increased my dose last week to 30mg.
It's works excellent now.

idealaedi
06-27-16, 07:37 PM
Thank you for the reply. I like the psychiatrist but I do question his expertise.

Especially when his solution for ritalin induced anxiety is doubling my anti depressant.

He seems apprehensive to prescribe me any kind of anti anxiety med but I'm also apprehensive about trying them.

qanda
06-27-16, 10:24 PM
My daughter has anxiety and adhd. Her anxiety is her biggest struggle as it's been so bad she missed 2 months straight of school this year. Her doc has her on Zoloft for the anxiety and would prefer not to give her adhd meds because those adhd meds might make her anxiety worse. He suggested 1,000 mg of EPA fish oil for her adhd & that has helped with her focus but has not made her anxiety worse.

I have read some adhd meds are less likely to increase anxiety. But I can't remember which ones.

Daydreamin22
06-27-16, 10:36 PM
stimulants definitely made my anxiety worse. The longer I took them, the worse it got. That's common and it's not a good sign that he hasn't heard of it.

Laserbeak
06-27-16, 10:43 PM
Taking stimulants for ADD/ADHD is a classic paradoxical drug reaction, i.e. it does the opposite of what you'd expect. As far as anxiety, it can increase that. What you probably need to do is to switch the Ritalin to Dexedrine and add a benzodiazepine such as Librium or Valium.